Many drugs carry the risk of side effects, including overdose. In the US, the number of deaths related to drug overdose continues to soar by day, especially amid the COVID-19 pandemic. An overdose can be accidental or intentional. A victim can ingest or take too large a quantity of a drug to increase the effects or commit suicide. Renaissance Recovery is here to help provide treatment for drug addiction before a tragedy occurs.
Common Drug Overdose Symptoms
Overdoses are representations of pathological intensities of substance toxicity. If you or your loved ones are grappling with a substance use disorder, a drug detox and therapy program can help treat the condition before it deteriorates.
Drug overdose symptoms vary from person to person. They also depend on the substance taken and the severity of the disorder. However, the common symptoms associated with nearly all overdose cases include:
- Severe chest pain and breathing difficulties
- Anxiety or extreme agitation
- Seizures and unconsciousness
- Skin color changes, such as bluish fingers or lips
- Severe headaches
- Dilated pupils
- Delirium tremens
A victim may not experience all the above warning signs, but the presence of even a few indicates the person needs help for a drug overdose. So, what should you do when someone else overdoses on drugs?
Measures to Take for a Drug Overdose
If a loved one is experiencing overdose in your presence, it helps to remain calm. If you panic, the chances are that you will not know how to respond appropriately. You may make many mistakes that worsen the situation, for example, crying instead of calling for help.
The first step is to call 911 for emergency medical assistance. However, look for other logical alternatives for providing first aid as well. If you know neighbors, friends, or family members who are medical doctors and you can access their services faster than 911, you can as well seek their help.
Check for alertness. You can raise your voice or shake the victim lightly to see whether there is a response. If the person remains unresponsive, attempt a sternum rub. Rubbing your knuckles across the chest bone of the victim for approximately ten seconds can help.
If the person fails to respond but is still breathing, stay close until the paramedics arrive.
A victim may need help with breathing before professional service for a drug overdose arrives on the scene. If you have training in CPR, you can perform it by pumping the chest. The heart needs to keep pounding. However, an overdose often interferes with an individual’s breathing, not the beating of the heart.
Your role is to ensure the person continues breathing, so take some essential measures, including:
- Ensure there is nothing in the victim’s throat and mouth
- Tilt the person’s head back, lift the chin, and pinch the nose
- After every five seconds, give the victim help for a drug overdose with one breath
- Turn the person to one side if breathing stops
Drug detox can be a crucial step in preventing an overdose from happening in the first place. Society needs to start a conversation about substance use disorders and available treatment options to reduce related fatalities.
Seek Professional Help at Rehab
If you or your loved ones experience a drug overdose, it is an indication that a substance use disorder has become a significant problem. Seeking expert help is often the best way to avoid future overdose occurrences.
In rehab, therapists can offer assistance through a variety of treatment programs, such as:
- Cognitive-behavioral therapy (CBT)
- Dialectical behavior therapy (DBT)
- Intensive outpatient program (IOP)
- Partial hospitalization program (PHP)
- Holistic therapy program
Manage Drug Addiction and Overdose at Renaissance Recovery
If you are struggling to overcome addiction or you have already experienced a drug overdose, reach out to Renaissance Recovery for professional help. Contact Renaissance Recovery at [Direct] to start the recovery journey today.866.330.9449